Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 31, 2021Kershaw County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 31, 2021, 4:43 PM EDT for Kershaw County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2021, 4:43 PM EDT (20:43 UTC)
Expired
Aug 31, 2021, 5:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS82 KCAE 312043
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Tue Aug 31 2021
 
SCZ022-028-029-031-312115-
Richland SC-Kershaw SC-Sumter SC-Lee SC-
443 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of west central Lee,
northwestern Sumter, east central Richland and south central Kershaw
Counties through 515 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Oakland, or 8 miles northwest of Shaw Air Base, moving
northeast at 30 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Sumter, Camden, Bishopville, Shaw Air Base, Lugoff, Oakland, Goodale
State Park, Dalzell, Dinkins Mill, Manville, Spring Hill, North Towne
Square Shopping Center, Antioch, Boykin, Fort Jackson McCrady
Training Center, Wateree River Correctional Institution, Rembert,
Woodward Airfield, Stateburg and Woodrow.

This includes Interstate 20 in South Carolina between mile markers 89
and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3387 8058 3401 8080 3436 8064 3420 8023
TIME...MOT...LOC 2042Z 208DEG 25KT 3403 8062 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

awp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:13 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 2:13 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
213 PM EDT Tue Aug 31 2021

.SYNOPSIS...
Atmospheric moisture will increase across the area today as the
remnants of Hurricane Ida move north of the area bringing
increased chances of rain through Wednesday. A drier air mass
with lower humidity will settle over the region late this week
into this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnants of Ida continue to slowly lift northeastward into
the TN Valley. Regional radar showing a main band of convection
pushing into the CSRA within the next hour or so which should
continue to lift northeastward toward Columbia during the late
afternoon hours. Some additional rain behind the main line
continues to dissipate as some drier mid level air may be
entraining into the system on the southwest side so chances of
rain this evening may be lower behind this line that moves
through. Some additional isolated showers also developing in the
central Midlands north of the main band due to increasing
instability and weak low level convergence. Moisture advection
continues across the region with gradient in PWATs across the
area ranging from 1.5 inches in the Pee Dee region to 2 inches
in the upper CSRA. Shear profiles may be a bit more favorable
than models suggested as surface winds are a bit more backed
which may be supporting a slightly higher threat of rotating
storms in our western forecast area this afternoon and evening.
SPC continues to highlight this area in a marginal risk for
severe weather.

Tonight, deeper moisture will continue to push across the area
with mostly cloudy skies. Isolated to scattered showers and
thunderstorms possible through the night although there appears
to be a lull late evening through around 06z or so. Chances of
rain pick back up during the predawn hours as the upper trough
axis swings through the region. The best chances still figure to
be in the western and northern Midlands closer to the better
upper forcing. Temperatures overnight will be limited by a
moist airmass and extensive cloud cover as stratus clouds are
expected after midnight. Overnight lows expected to be in the
lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The remnants of Ida will continue to translate to the northeast and
the vort max on the southern edge of the associated trough will
swing through the Carolinas starting Wednesday morning. On the east
side of the vort max strong southerly low level flow of 30+
knots will surge PWATs over 2 inches region-wide by the early
morning. However the timing of the best kinematics and
thermodynamics will not line up properly enough to produce a
widespread severe threat. Low and mid-level lapse rates during
the morning will not support any strong surface based convection
despite reasonably favorable shear profiles. So only some
showers or weak thunderstorms will likely be forced by the
primary shortwave vort max approach early Wednesday morning. By
the early afternoon, surface heating will help destabilize
lower levels, but wind profiles will have weakened and veered to
nearly unidirectional and with significantly less overall
magnitude. Cooler temps at 500mb associated with the primary
shortwave will keep lapse rates favorable aloft throughout the
afternoon, so more convective surface based cells are likely to
develop in the afternoon. But the severe threat will remain low
due to less favorable shear profiles. However, some dry air
aloft may sneak in on the backside the shortwave, which could
increase the risk of some sub- severe wind gusts in the stronger
cells in the afternoon.

As the remnants of Ida help amplify a deeper shortwave across the
eastern US, deep southwest flow will advect substantially drier
air into the region starting late Wednesday night. Consequently
PoPs fall off quickly and remain low through the weekend. By
early Thursday, PWATs will drop below 1.5 inches and surface dew
points will steadily fall into the low 60s and upper 50s
throughout the day. Northwest surface flow will continue into
Thursday night before shifting out of the north as a surface
ridging builds across the northeast US. Temperatures will be a
few degrees below average, in the mid-upper 80s, but will be
relatively comfortable for early September thanks to the lower
dew points.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Little change in the long term forecast with a drier than
normal forecast in both dew points and precip chances. Surface
ridging over the northeast will continue to feed and reinforce
dry air advection down the east coast into the region. GEFS and
EC members are in good agreement, keeping surface dew points in
the 50s or low 60s and bottoming PWATs out near or below 0.5
inches Friday afternoon. PoPs are below slight through this
period and, further highlighting the dry air, NAEFS PWATs stay
below the 10th percentile from late Thursday through Sunday
morning. The abnormally dry air will linger through Sunday with
surface winds remaining out of the north and northwest aloft.
The cold advection and strong radiational cooling each night
during this period will help drop temperatures below normal,
with overnight lows possibly 10+ degrees below average. Into
next week, global ensembles continue to show a sharp shortwave
diving into the Great Lakes by late in the weekend. This will
finally push the surface ridging eastward and allow southerly
flow to begin. This shortwave will be dragging a potentially
strong front with it, but it is highly uncertain whether the
airmass can make it far enough south to impact the forecast
area.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions expected through 03z with the exception of
restrictions related to convection, then MVFR cigs expected with
stratus overnight.

Widespread VFR cumulus has developed across the region with
daytime heating and radar showing a line of convection moving
into the CSRA after 18z with isolated showers further northeast.
Will include a tempo group for convection and IFR vsby
restrictions 18-20z at AGS/DNL and 21-23z CAE/CUB/OGB as this
line crosses the area. Winds have really picked up today from
the southwest around 10-13 knots with gusts to 20 knots. Winds
likely to stay up through the night which will limit fog
potential along with extensive cloud cover. Guidance suggests
that stratus clouds will develop and overspread the region as
the remnants of Ida move into the southern Appalachians. Bring
in MVFR cigs to AGS/DNL by 04z and to CAE/CUB/OGB by 07z-08z,
and cannot rule out some brief IFR cigs at times but held off on
forecasting that for now. Additional isolated showers possible
overnight and then again during the heating of the day on
Wednesday but best coverage may be north of the terminals. Some
improvement in cigs are expected late in the forecast period but
continued to carry MVFR restrictions.

EXTENDED AVIATION OUTLOOK...Scattered diurnal showers and
thunderstorms as tropical moisture moves across the area
Wednesday afternoon. Each day in the extended there will be
potential for late night/early morning fog/low stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 31, 4:39 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
439 AM EDT Tue Aug 31 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-010845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
439 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 3:24 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
324 PM EDT Tue Aug 31 2021

SCZ027-037-135-136-312000-
Central Orangeburg SC-Lexington SC-Calhoun SC-
Northwestern Orangeburg SC-
324 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of west central
Calhoun, southeastern Lexington and north central Orangeburg Counties
through 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edisto Gardens, or near Orangeburg, moving north at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Orangeburg County Airport,
Claflin College, Edisto Gardens, South Carolina State University,
Cordova, Wilkinson Heights, Prince of Orange Mall and Edisto.

This includes Interstate 26 between mile markers 127 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 8094 3342 8107 3379 8102 3371 8066
TIME...MOT...LOC 1923Z 199DEG 26KT 3347 8094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Aug 31, 3:56 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
356 PM EDT Tue Aug 31 2021

SCZ037-041-135>137-312030-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
356 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of southern Calhoun,
central Bamberg and central Orangeburg Counties through 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bamberg, moving northeast at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Bamberg, Brookdale, Branchville, Orangeburg County
Airport, Claflin College, Edisto Gardens, South Carolina State
University, Rowesville, Cordova, Cope, Yonder Field, Wilkinson
Heights, Prince of Orange Mall and Edisto.

This includes Interstate 26 between mile markers 145 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3324 8108 3361 8093 3349 8064 3313 8088
      3312 8089 3311 8089 3308 8091
TIME...MOT...LOC 1956Z 205DEG 26KT 3327 8095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Aug 31, 4:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
411 PM EDT Tue Aug 31 2021

SCZ030-035-135-312045-
Barnwell SC-Aiken SC-Northwestern Orangeburg SC-
411 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of north central
Barnwell, central Aiken and west central Orangeburg Counties through
445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of New Ellenton, or 10 miles northeast of Savannah
River Site, moving northeast at 35 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Williston, New Ellenton, Aiken State Park, Wagener, Salley, Perry,
Windsor, Aiken Gopher Tortoise Heritage Preserve, Perry Airport and
New Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3324 8159 3340 8175 3375 8149 3359 8120
TIME...MOT...LOC 2011Z 215DEG 30KT 3337 8157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp
Local storm report, Aug 31, 4:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     4 SSE CLARKS HILL       33.61N 82.13W
08/31/2021                   MCCORMICK          SC   911 CALL CENTER

            TREES DOWN AT HWY 28 AND HOPEWELL CHURCH RD.
            TIME ESTIMATED.

0245 PM     TSTM WND DMG     MODOC                   33.71N 82.22W
08/31/2021                   MCCORMICK          SC   911 CALL CENTER

            TREES DOWN AT FORREST DR AND BRECKENRIDGE
            LN. TIME ESTIMATED.

0255 PM     TSTM WND DMG     PLUM BRANCH             33.85N 82.25W
08/31/2021                   MCCORMICK          SC   911 CALL CENTER

            TREES DOWN AT 284 OLD AUGUSTA RD NEAR PLUM
            BRANCH. TIME ESTIMATED.

0310 PM     TSTM WND DMG     1 N EDGEFIELD           33.80N 81.93W
08/31/2021                   EDGEFIELD          SC   911 CALL CENTER

            TREE DOWN ON BUNCOMBE ST IN EDGEFIELD. TIME
            ESTIMATED.

0235 PM     TSTM WND DMG     9 S LINCOLNTON          33.66N 82.48W
08/31/2021                   LINCOLN            GA   911 CALL CENTER

            TREES WERE REPORTED DOWN AT 5500 THOMSON
            HWY. TIME ESTIMATED.

&&
DCM
Special weather statement, Aug 31, 4:37 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
437 PM EDT Tue Aug 31 2021

SCZ028-031-037-038-135>137-312100-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Richland SC-Sumter SC-Northwestern Orangeburg SC-
437 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of southeastern
Calhoun, southwestern Clarendon, southwestern Sumter, central
Orangeburg and southeastern Richland Counties through 500 PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowman, or 9 miles southeast of Brookdale, moving northeast at 35
mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Bowman, Elloree,
Santee State Park, Claflin College, South Carolina State University,
Orangeburg County Airport, Poinsett State Park, Edisto Gardens,
Santee, Pinewood, Cameron, Paxville, Cordova, Poplar Creek Landing,
Rimini and Fort Motte.

This includes the following highways...
 Interstate 26 between mile markers 141 and 165.
 Interstate 95 between mile markers 97 and 107, and near mile marker
121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8065 3347 8097 3387 8068 3374 8021
TIME...MOT...LOC 2036Z 217DEG 29KT 3344 8071

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp
Special weather statement, Aug 31, 4:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Tue Aug 31 2021

SCZ022-028-029-031-312115-
Richland SC-Kershaw SC-Sumter SC-Lee SC-
443 PM EDT Tue Aug 31 2021

...A strong thunderstorm will impact portions of west central Lee,
northwestern Sumter, east central Richland and south central Kershaw
Counties through 515 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Oakland, or 8 miles northwest of Shaw Air Base, moving
northeast at 30 mph.

HAZARD...Winds 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sumter, Camden, Bishopville, Shaw Air Base, Lugoff, Oakland, Goodale
State Park, Dalzell, Dinkins Mill, Manville, Spring Hill, North Towne
Square Shopping Center, Antioch, Boykin, Fort Jackson McCrady
Training Center, Wateree River Correctional Institution, Rembert,
Woodward Airfield, Stateburg and Woodrow.

This includes Interstate 20 in South Carolina between mile markers 89
and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8058 3401 8080 3436 8064 3420 8023
TIME...MOT...LOC 2042Z 208DEG 25KT 3403 8062

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:21 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick39 min
Aug 31, 2:59 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda46 min
Aug 31, 3:16 PM EDTSpecial Weather StatementCAERichland29 min
Aug 31, 3:24 PM EDTSpecial Weather StatementCAECalhoun36 min
Aug 31, 3:56 PM EDTSpecial Weather StatementCAEOrangeburg34 min
Aug 31, 4:11 PM EDTSpecial Weather StatementCAEAiken34 min
Aug 31, 4:37 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg23 min
Aug 31, 5:07 PM EDTSpecial Weather StatementCAELancaster38 min
Aug 31, 5:10 PM EDTSpecial Weather StatementCAELexington35 min
Aug 31, 5:19 PM EDTSpecial Weather StatementCAEBamberg26 min
Aug 31, 6:01 PM EDTSpecial Weather StatementCAEChesterfield29 min
Aug 31, 2:09 PM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie36 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.